SESSION TYPE: Critical Care Student/Resident Case Report Posters I
PRESENTED ON: Tuesday, October 23, 2012 at 01:30 PM - 02:30 PM
INTRODUCTION: Bath salts are derivatives of cathinone and their toxic effects are largely the same effects seen with amphetamines in large doses. Bath salts can be ingested, smoked or used intravenously. Their use is on the rise and responsible for a large number of emergency room visits. The presentation is similar to other stimulant overdoses, though there may be a more intense degree of delirium associated with bath salt intoxication.
CASE PRESENTATION: Our case series involves five patients (six hospital courses) who presented with bath salts ingestion. The presentations involved signs and symptoms of intense sympathetic response and the hospital course had varied outcomes including cardiac arrest in one case. All patients had a history of drug abuse, and most had psychiatric disorders as well. All patients suffered some degree of delirium, rhabdomyolsis and acute renal failure. Treatments included benzodiazepenes, mechanical ventilation, and intravenous hydration. Three of the five patients had an encounter with law enforcement prior to their arrival at the hospital.
DISCUSSION: Bath salts are available for around twenty dollar packets at truck stops and on the Internet, usually marketed with the disclaimer, "not for human consumption”. Symptoms include hallucinogenic-delusional symptoms, extreme agitation, and combativeness. Management is largely supportive and includes aggressive IV hydration, dampening of the excessive sympathetic outflow with benzodiazepines and close monitoring in ICU setting. On Sept. 7, 2011, the U.S. Drug Enforcement Administration (DEA) invoked its "emergency scheduling authority" to control these synthetic stimulants. The DEA plans to make possessing and selling these chemicals, or products that contain them, illegal in the United States.
CONCLUSIONS: Bath salts are one of the growing list of drugs of abuse. Patients can still obtain these legally in many states and despite warnings to not ingest or smoke, this has become a significant problem. The presentation mimics other sympathetic drugs and cause a significant amount of delirium, rhabdomyolysis and visits to the emergency room often leading to hospitalizations.
1) Ross EA. “Bath Salts “Intoxication. N Engl J Med. 2011; 365:967-968.
2) “Chemicals Used in “Bath Salts” Now Under Federal Control and Regulation.” United States Drug Enforcement Administration. 21 Oct 2011.
3) Benzie F. “Emergency department visits after use of a drug sold as “bath salts”—Michigan, November, 13, 2010-March 31, 2011. Morb Mortal Wkly Rep. 2011; 60(19):624-627.
DISCLOSURE: The following authors have nothing to disclose: Syed Imam, Hetalben Patel, Monay Mahmoud, Nisha Prakash, Matthew King, Richard Fremont
No Product/Research Disclosure InformationMeharry Medical College, Nashville, TN